Add to GuideAsk a Question

The Effects of Medications on a Perm

Category Styling
Certain medications can adversely affect your perm. This is a guide about the effects of medications on a perm.
Ad

Questions

Ask a QuestionHere are the questions asked by community members. Read on to see the answers provided by the ThriftyFun community or ask a new question.

By 0 found this helpful
March 31, 2017

I am trying to find out where I can get a list of medications that will cause a perm not to take. I have been looking for a list. If anyone knows or has a list please let me know.

Answers

April 1, 20170 found this helpful
Best Answer

From Sally Beauty:

Always tell your stylist what medications you are taking, and if you have had any recent surgery, including cosmetic or reconstructive surgery. Because medications are excreted through the hair, they could possibly affect the outcome of a perm. Among the types of medications that affect perm results are hormones or high blood pressure medications which tend to make a perm "take" faster than normal. It is believed that these medications raise the temperature of the scalp which accelerates the perm process. Low blood sugar medication can cause early curl relaxation. Retin-A can cause the scalp to be more sensitive to chemicals resulting in a burning sensation. Iron supplements can cause the hair to be more resistant to perming. Ask your doctor what effect specific medications may have. It is also a good idea to use a clarifying shampoo before a perm.

Ad

From Hair Sentinel:

The most common type of interruption results in a type of hair loss called 'telogen effluvium'. The hair falls out because the medication causes it to enter the telogen - or 'resting' phase - earlier than it should.

This type of hair loss doesn't take place immediately after taking the drug, though. In fact, it doesn't usually occur until around 2 to 4 months AFTER taking the medication.

The second type of hair loss associated with certain medications is 'anagen effluvium'. As the name suggests, this kind of hair loss happens at the 'anagen' stage, when the hairs are actually growing. It's caused by the medication acting upon the matrix cells, preventing them from dividing normally and producing new hairs. And THIS type of hair loss occurs very soon after taking the drug involved - anywhere from just a few days to a couple of weeks later.

Ad

Anagen effluvium can cause the majority of the hair on the head to fall out and can cause the loss of body hair too, including eyebrows and eyelashes. It's most common among people taking the chemotherapy drugs used to treat cancer - these drugs, unfortunately, destroy or damage the hairs' healthy matrix cells, along with the cancer cells. Chemotherapy-related hair loss seems to be more common and more severe when the patient is taking a combination of drugs, rather than a single chemotherapy drug.

Some women experience hair loss when they stop taking birth control, after having used it for some time. Although the reason for this isn't completely clear, it may be because some oral contraceptives contain something called 'anti-androgens'. Anti-androgens lower the body's testosterone levels... and testosterone can cause hair loss in some women. Once the contraceptive pill is stopped, the protection against the testosterone is taken away and hair loss can be the result.

Reply Was this helpful? Yes
Answer this Question...

July 13, 20140 found this helpful

I had a perm and it did not work. My hair is frizzy and dry like wool. It takes a long time to dry and then it is lank and dull. Is this because of my medication or due to an over processed perm?

Ad

By Sandra

Answers

July 15, 20140 found this helpful
Best Answer

When I had long hair my regular hairdresser would not not do a "wave" until 4 weeks after I had surgery. He said the anesthesia and antibiotics could have effect on my hair for that length of time.

Not sure about other medications but friends have told me they believe their blood pressure medication affected their hair.

I take a biotin supplement and it has made a big difference in the texture of my hair and also I no longer lose a brush full of hair everyday. Results take several months but it has been worth it to me.

Reply Was this helpful? Yes
Answer this Question...

By 0 found this helpful
June 15, 2018

Because of my chronic illness I take many different medications daily. I wanted to get a perm though. Does anyone have any information about this? I have searched the internet and can't find anything that relates to my situation.

Ad

Is there anything I can do to help the perm set correctly? Or is there a specific type of perm that isnt affected as much by medications?

Answers

June 15, 20180 found this helpful

Medications affect many things, including the texture of your hair and its ability to absorb the perm chemicals. I would ask the hairdresser

Reply Was this helpful? Yes
June 16, 20180 found this helpful

Absolutely medications can cause many challenges, including how perms set/react. It can make your skin more sensitive which makes your regular make up react, and then there is the whole litany of ways food and vitamins can be affected by medications.

Your doctor can tell you if it is safe or not safe to GET a perm and once you get his/her OK, then your hair dresser can give you input on the best products to use (something maybe less strong/easier on the hair).

Ad

It is important to get the doctor OK first...if your doctor is not knowledgeable (some of them many not be), then talk to your pharmacist...he/she is a great resource for things like this and they don't charge a copay (at least in my town) to talk to you!!

Good luck with your situation!! Medications can cause many challenges so it is good that you are thinking in advance of ways to make them livable!!

Reply Was this helpful? Yes
Answer this Question...
Related Content
Categories
Health & Beauty Beauty Hair Tips StylingNovember 3, 2017
Guides
More
🐛
Pest Control
🌻
Gardening
🎆
Fourth of July Ideas!
😎
Summer Ideas!
Facebook
Pinterest
YouTube
Instagram
Contests!
Newsletters
Ask a Question
Share a Post
Categories
Better LivingBudget & FinanceBusiness and LegalComputersConsumer AdviceCraftsEducationEntertainmentFood and RecipesHealth & BeautyHolidays and PartiesHome and GardenMake Your OwnOrganizingParentingPetsPhotosTravel and RecreationWeddings
Desktop Page | View Mobile

Disclaimer | Privacy Policy | Contact Us

© 1997-2018 by Cumuli, Inc. All Rights Reserved.

Published by ThriftyFun.

Generated 2018/06/22 14:19:27 in 2 secs. ⛅️️ ⚡️
Loading Something Awesome!